Facebook Pixel
EmpowHER Guest

brown spotting on days 9-14 for 6 months now (PCOS, hypothyroid, SSRI's)

By Anonymous April 21, 2013 - 12:25am
Rate This


Starting a new thread as opposed to joining an existing one, because my case seems to be somewhat different than most others here. I am a 29 year old woman, experiencing brown spotting approximately on days 9-14 or 10-15 of my cycle for the last 6 months. This is accompanied by breast pain and swelling, pelvic pain, severe stomach and pelvic bloating, and general sweatiness for no reason. I have experienced the spotting a few times over the last decade, but never consistently. I have also gained, and continue gaining, an inexplicable amount of weight (approximately 2lb per month). There are a myriad of other symptoms that persist daily, but it would take too long to mention them all.

I am diagnosed as having PCOS and hypothyroidism. I have been on SSRI's since age 14 (sometimes Prozac, sometimes Zoloft, sometimes Lustral, sometimes Wellbutrin; I was back on Prozac for several years and have only recently switched back to Zoloft because the Prozac was actually increasing my anxiety and depression). I am not on any contraceptive device except for condoms. I have never been pregnant.

My PCP does not believe my condition is uterine cancer as I am apparently too young, but I'm concerned nonetheless and will not rule it out, because I could be in that unlucky minority who gets it. Do you think it could be endometriosis, adenomyosis, fibroids, or anything else? I have heard speculation that long term use of SSRI's can interfere with hormones and can also cause hypothyroidism and PCOS (although every PCP I have seen says this is news to them) so I'm wondering if a build up of them could suddenly have kick started this abnormal brown bleeding . I have also heard that hypothyroidism and PCOS are linked, so requested for my thyroid meds (generic levoythyroxine; no T3 meds sadly) but was refused a dosage increase for the time being.

Apologies for the long post. Thanks in advance to anyone who's kind enough to reply!

Add a Comment1 Comments

EmpowHER Guest

Hi Anonymous,

Thank you for your question and I am so sorry that you are going through so much. You should really follow up with you physician as you have many things that could be causing your issues. Hypothyroidism can cause weight gain and with the medications that you are on, this could also be secondary to your irregular periods. I cannot comment or guess on the idea that you may have fibroids or endometreosis as you would have to get tested for these things. If you are not getting answers from your treating physician, you can always get a second opinion.

Please keep us posted and good luck.


April 21, 2013 - 6:49am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Pelvic Inflammatory Disease

Get Email Updates

Pelvic Inflammatory Disease Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!